How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4888
Experience:  MD Psychiatry
9385906
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

My son (who has a traumatic brain injury) has been on

This answer was rated:

My son (who has a traumatic brain injury) has been on temazepam for about two to three weeks for difficulty sleeping and having terrible mental and mood changes. He was also on Prozac for about one month. Doctor said to stop Prozac. Could the temazepam be causing the mood and mental changes? Can he just stop taking it since he's only been on it for a couple weeks?
JA: The Psychologist can help. Just a couple quick questions before I transfer you. Has your son taken Temazepam or anything similar before?
Customer: No. He originally was on Lexapro for 16 yrs and was switched to Prozac. But he was told to stop Prozac yesterday and is not on any antidepressant now. Doc thought maybe Prozac was keeping him awake. Since the temazepam, he is still having problems getting to sleep (this drug is supposed to work in an hour or so). He also uses Melatonin 10 mg. and told to take (2) 25 mg. of Benedryl. With all this, he is still unable to get much sleep. I'm more concerned on his mental status. He is not himself mentally. This all occurred when he was put on blood pressure meds, changed the antidepressant, and added the temazepam.
JA: Has this been a chronic issue? Or does it come and go?
Customer: This has been since the temazepam which is for a couple weeks now that his mental status has changed dramatically.
JA: Anything else in his medical history you think the Psychologist should know?
Customer: Like I stated, he had a TBI since 2003. But he was doing very well, working a part-time job, exercising daily, and very upbeat. When he developed high blood pressure approx. 6 months, he was put on meds and when the blood was checked, it showed sodium levels so they thought the Lexapro may be causing it so they took him off of it (was on it for 16 yrs.) They changed his antidepressant. He started having the sleeping issues. They tried clomipramine, it didn't work. Then tried the temazepam. His mental status changed when all the medicines were changed.
Greetings.

Welcome to the site.

1) Since how long have you been noticing his mood changes ?

2) How long did he take prozac and at what dose and at what time of the day ?

Regards

Re
Customer: replied 8 days ago.
For 16 yrs he was on Escitalopram 20 mg since his head injury. He was doing great. When he got bloodwork, it showed low sodium levels and the doc thought possibly the Escitalopram was causing the sodium levels to be low. In the meantime, it was discovered he had high blood pressure so he was put on Amlodipine 5 mg and Lisinopril 10 mg. Doc weaned him off Escitalopram due to sodium levels and he was put on Seroquel. All the sleeping issues started when the meds were messed with. Then they tried clomipramine for sleep and Benadryl and he still wasn't sleeping. He then went from 20 mg Escitalopram directly to taking Prozac 40 mg. He has been on Prozac for one month, then they added Temazepam and 50 mg Benadryl, and he is having weird feelings in his head, depression, mood issues, cannot concentrate. Called his psychiatrist and he was told to go off Prozac totally and now he is on no antidepressant at all. I am worried he may get worse being on nothing but the Temazepam and Benadryl and no antidepressant. Blood pressure is 167/62 but I think it's because he is not feeling well from all the med changes. I feel like he is a walking pin cushion. Need advice.
Thanks for the inputs.

Well first of almost all ssri antidepressant medications may cause Hyponatremia that is low sodium levels including both Escitalopram as well as prozac so your doctor's strategy to shift from one ssri like Escitalopram to another ssri like prozac did not make much sense, in fact Escitalopram leading to hyponatremia is much less common. So all you know his hyponatremia could have been an unrelated chance finding.

Secondly, there was a direct shift from Escitalopram to prozac without tapering and again prozac was stopped cold turkey without tapering. Such type of direct switch over from one anti depressant to another or / and abrupt stoppage of medication cold turkey can mostly lead to emotional imbalance and mood fluctuations. So basically whether it is his lack of sleep or his behavioural fluctuations, they could be attributed to erratic medication use and changeovers without giving enough time to the body to adapt.

So i reckon that you ask your psychiatrist to get him back on the Escitalopram at a modest dose of 10 mg per day and as far as his sleep is concerned he shall be placed on Mirtazapine at dose of 7.5 mg , this anti depressant is not known to cause hyponatremia and it will assist Escitalopram to re-establish the psychological and behavioural equilibrium being an anti depresant itself. Besides this, at moderate dose of 10 mg , Escitalopram is going to be almost harmless in causing hyponatremia, which still i feel was not the case in the first place. I would also suggest that your doctor should consider stopping quetiapine since it can lead to metabolic syndrome in the long run which can be hazardous to his blood pressure control and maintenance of general well being.

I hope this sums it up for you.

Wish him all the best and speedy recovery.

May God bless him with great health and peace of mind.

Please kindly leave a POSITIVE RATING if you are satisfied with the answer.

Regards
Dr. Kaushik and other Mental Health Specialists are ready to help you
Customer: replied 7 days ago.
As stated previously, he is on 30 mg of Temazepam and 50 mg of Benadryl to help with the sleeping issues. But this combination doesn't seem to be working for him. Our understanding is that Temazepam should put you to sleep within a half hour to an hour. He takes several hours before he can sleep. Also, it calls for short term use, but he takes daily with no real results. Do you think this is the best sleep aid for him? How about Ambien or generic?
Mirtazapine has very good sleep inducing properties and it will help him to sleep better , with this zolpidem aka Ambien can be used at dose of 5-10 mg on PRN
basis.

Yes temazepam can be withdrawn since it is not working.

Regards
Customer: replied 3 days ago.
So, in conclusion, you feel he should be on 10 mg. Lexapro, Mirtazapine 7.5 mg, and Zolpidem 5-10 mg to help him sleep? I called his psychiatrist's office and left a message that I told my son to go back on the 10 mg Lexapro as he used to be on since he is on nothing now since they took him off 40 mg Prozac cold turkey. I also suggested the Mirtazapine and Zolpidem. I am waiting for a call back from him. Can the Temazepam 30 mg be replaced with the other meds without having to wean off it?
Yes you are correct with the mentioned combination, just work it out with his psychiatrist.
No while starting on these three medication, hd needs to be withdrawn slowly over a week or two from temazepam. Com we down to 15 mg for 4 days then further down to 7.5 mg for another 4 days then half of 7.5 mg for next 5 days and then stop it completely.

I hope this helps

Regards